Withdrawl symptoms?

Has anyone ever experienced withdrawl symptoms from their inhaler? I've had Ventolin for many years but rarely use it - maybe only 2-3 times a week and only in the evening when I feel I can't fall asleep. I sometimes feel like I don't get enough air when I get into bed. In October at my asthma check I mentioned that sometimes the Ventolin makes me shakey and I was put on Bricanyl 0.5 and was told that I should no longer get the Ventolin shakes. I've been using it for about a month and again, never in the daytime and only a few times a week at night. I noticed I wasn't getting the shakes but I started getting some muscle cramping and a bit of tightness in my throat which made me worried a bit about eating. Last Monday I phoned my GP and she put me back on Ventolin. I haven't needed it since then and have been inhaler free for 8 days. However, I keep getting these weird panic attacks - almost like the Ventolin shakes- the feeling like my heart is racing, nervousness and jitteriness. Is it possible to withdraw from this medicine in this way? I also got a prescription for Flixodide last year under the premise that if I take it I won't ever need to take Ventolin. I have tried several steroid inhalers in the past but have only used them for a day or two as they would give me bad headaches and as I get migranes I just couldn't cope. The same thing happened with the Flixotide and I haven't been taking it. My breathing has been really good and it is only occassionally at night when I feel short of breath when I get into bed. In fact at my asthma check my breathing into the tube test was better than it has been in years. When I talked to the doctor last week it was a very rushed conversation and she had said to go back on Ventolin and continue using the Flixodide. I didn't really get a chance to say I'm not taking it. After we talked I thought I would try the Flixotide again - thinking if it does work and I don't need Ventolin at night, great. But after taking two doses of it I felt headachy - steroids just don't agree with me I guess. I am just wondering though why am I having these panic attacks - is it due to not using the Ventolin or withdrawl from the Bricanyl or would the very short use of the Flixodide do this to me? Anyone experience anything like this before? Thanks.

3 Replies

oldestnewest
  • I think it is really important that you go back to your doctor and discuss the problems you are having with steroid inhalers. There are many different kinds of steroid inhalers and sometimes one needs to try several different ones before one gets the right solution. Also, you may want to explore whether the headaches you are getting are (a) side effects that will dissipate once your body acclimates to the steroid (b) side effects that can be dealt with another way if they refuse to dissipate (c) reason to try another way of dealing with the asthma (d) not side effects at all, but a second health problem that needs to be dealt with.

    Also, I'd note that it is really important to be up front with your doctor and asthma nurse about what medications you are and aren't taking. If your gp doesn't know what medication you are and aren't taking, it makes it much harder for him/her to suggest truly helpful solutions.

    Hoping you feel well and have many ventolin free days to come!

  • I have an appointment with the doctor this afternoon. The panic attacks were getting worse yesterday. I slept fine last night though but it started again this morning. I really hate the idea of taking steroids especially as my asthma is so mild - I only feel I need Ventolin at night before going to bed sometimes, usually only 2-3 times a week. There have also been several summers when it flared up a bit - when a lot of pollen is about or if I get a cold that settles in my chest it causes a few problems, but when it comes to regular everyday life I am fine with my breathing. I have already tried about 4 or 5 different steroids and it just didn't work out and looking at some of the long term effects are quite scary. But if the doctor still thinks I should be taking one is there one that tends to have less side effects than others or one that is a lot more mild than others?

  • Quick update and question - After seeing the doctors a few times it seems that my panic attacks had nothing to do with the Bricanyl - they think what I was experiencing was anxiety attacks, though I am due for some heart tests to rule anything out. My doctor switched me back to Ventolin which I've only needed twice since mid- December (they are okay with me not using a steroid for now) but both times it sent my heart racing - really, really scary racing. I phoned the doctor and she wasn't sure if it was the Ventolin that did this or if the feeling was enhanced because of my possible anxiety. So now I'm back to the Bricanyl for now as that didn't really make my heart race.

    The thing is - how do you know if what you are experiencing is an anxiety attack or an asthma attack. From what I understand, if it is a panic attack it isn't good to use an inhaler because it can increase your heart rate too much. I've had what I presume is a coughing bug (my husband has had it for two weeks) for a week now and it has turned into a full cold. So while I seem to be getting enough air into my lungs I do have a tiny bit of wheeze and actually this evening my cough is sounding more chesty cold like. But also sometimes when I breathe in the muscles feel a bit tight and breathing in seems a bit slow with a dry sticky feeling to it. And I'm still having coughing spells but I don't know if it is anxiety related or asthma related and I don't know if I should use my inhaler or not. I've been told to only use it if absolutely necessary but I don't know exactly when that is now. Any advice?

    I should add that I'm still feeling a bit anxious/nervous from whatever is happening to me and my bpm is between 94 and 112 according to the sensor on my exercise bike.

You may also like...